Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

March 15, 2019Lehigh County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 15, 2019, 6:02 PM EDT for Lehigh County, Northampton County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2019, 6:02 PM EDT (22:02 UTC)
Expired
Mar 15, 2019, 6:30 PM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly

Counties Lehigh County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 111 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS81 KPHI 152202
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT FRI MAR 15 2019

PAZ061-062-152230-
Lehigh-Northampton-
602 PM EDT FRI MAR 15 2019

...A STRONG THUNDERSTORM PRODUCING SMALL HAIL AND HEAVY RAIN WILL 
AFFECT NORTHEASTERN LEHIGH AND CENTRAL NORTHAMPTON COUNTIES...

At 559 PM EDT, a strong thunderstorm was located over Coffeetown, or
near Allentown, moving northeast at 55 mph.

Pea size hail has been reported with this storm in central Lehigh 
County. Local wind gusts up to 40 mph are possible.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Northampton, Wilson, Nazareth,
Bangor, Pen Argyl, Wind Gap, Bath, Belfast, West Easton, Tatamy,
Steuben, Glendon, Coffeetown, Lehigh University, Beersville and Old
Orchard.

Heavy rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Additional showers with embedded thunder is moving across 
Northampton County.

LAT...LON 4076 7518 4075 7519 4073 7518 4068 7520
      4068 7517 4065 7520 4063 7520 4056 7559
      4065 7566 4090 7522
TIME...MOT...LOC 2159Z 240DEG 49KT 4064 7554 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 15, 3:18 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 15, 3:18 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 PM EDT Fri Mar 15 2019

.SYNOPSIS...
Strong low pressure passing well to the north of the region will
push a cold front through the area this evening. High pressure will
build into the Mid-Atlantic Saturday into early Sunday. Weak low
pressure will pass to the south of the forecast area late Sunday
into early Monday. High pressure will return Tuesday into early
Wednesday then another cold front approaches and crosses the region
from the north early Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cold front currently to our west will slide through the region this
evening. Ahead of this cold front, expect showers and thunderstorms
to develop in the warm sector.

The area with the biggest threat of thunderstorms looks to be from
the Delaware Valley to the east. I still have concerns that, with
the exception of the HRRR, we have been running warmer than what
many of the models depicted, and thus instability (which is meager
at best in most of the models) may be considerably more robust than
previously forecast. Having said that, so far we haven't seen any of
the showers in our area develop into thunderstorms early this
afternoon. Thus, there may still be a cap through the low levels.

As the front inches closer later this afternoon, it will become more
likely that there will be enough lift to realize the elevated
instability (around 850 or 800 mb). If this happens, then gusty
winds are likely with any thunderstorms that develop, thanks to
considerable shear (0 to 6 km shear of 60+ kt!). Given the question
marks with instability, I'm not sure we will see severe
thunderstorms on land, but SPSs are certainly possible.

Once the front arrives, we should quickly dry out as the
northwesterly flow develops. How low temperatures get tonight will
be dependent on how quickly the front arrives and how much the winds
stay up overnight. For now, have kept lows 5 to 10 degrees above
normal (from the lower 30s to lower 40s), as the main cold air
advection looks to develop tomorrow morning.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold air advection will be the main story on Saturday. Dry,
northwesterly flow is expected in the wake of the cold front this
evening. There is potential for lake effect showers to develop.
However, it is unlikely that these will reach as far SE as our area.

With a tight pressure gradient, expect winds gusting around 30 mph
across the region, with higher gusts possible in the higher terrain
of the Poconos and NW NJ.

Temperatures are expected to be around 5 degrees below normal, with
highs ranging from the upper 30s in the Poconos to near 50 along the
coast and in portions of Delmarva.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Sat night and Sunday...High pressure builds over the area late
Saturday and then moves offshore Sunday. Fair weather is expected,
but clouds will increase later Sunday afternoon. Highs Sunday will
be mostly in the low/mid 40s, so some 6 to 8 degrees below normal.

Sunday night/Monday...Weak low pressure is shown by the NAM/GFS
models moving across Delmarva and srn NJ. A band of (mostly) light
QPF is being painted across the area with somewhat marginal
rain/snow temperatures. The trend for these two models is somewhat
great QPF that previously shown. The CMC/ECMWF models are showing
the low, but much lighter QPF. Right now, this appears to be the
better fit with the pattern, so we'll just keep some slight chc or
very low chc pops for these periods attm. Temperatures will remain 5
degrees or so below normal, with highs Monday in the mid/upper 40s
in most areas with low 40s across the north.

Monday night thru Wednesday...A return to dry weather with high
pressure once again building across the region. Temperatures will be
mostly in the upper 40s to around 50 both Tue/Wed, so readings a
little below normal.  Lows will be in the 20s Mon night and upper
20s/low 30s for Tue night.

Wednesday night/Friday...Models show an upper trough crossing
the Middle Atlantic. The diverse solutions show that some light
qpf is possible across the area, so some slight chc pops are
included in the fcst. Temperatures will likely be warm enough by
then for rain. Highs in the low/mid 50s for Wed/Thu.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon: Showers and thunderstorms are expected to
develop and expand in coverage shortly, from the Delaware Valley to
the east. If these storms move over any TAF sites, expect MVFR
conditions. A few of the stronger storms could produce strong and
gusty winds, but potential is too low to include that in the TAFs at
this time. For KABE and KRDG, expect VFR conditions to continue. The
prime period for thunderstorm threat looks to be between 20 and 00Z,
but exact timing at any one TAF site is uncertain.

Tonight: Cold front arrives between 22 and 03Z at the TAF sites,
bringing an abrupt shift to northwesterly winds and a quick
improvement back to VFR conditions. Northwesterly winds may gust up
to 20 kt within the first few hours of the initial wind shift, but
should settle at 10 to 15 kt for the overnight hours.

Saturday: VFR conditions are expected through the day. West
northwesterly winds will increase once again during the morning and
could gust around 25 kt for most of the day.

Outlook...

Sat night thru Sunday...VFR expected. Northwest winds around 10 kts.

Sun night thru Monday...Restrictions possible with light snow and
  rain especially KILG/KMIV/KACY.

Mon night thru Wed...Mostly VFR.

&&

.MARINE...
Small Craft Advisory conditions are expected to continue through
tomorrow. On the Delaware Bay, there may be a brief lull in SCA
winds this evening, but the lull should be less than 6 hours, so
have continued the SCA through the day tomorrow.

Some thunderstorms this evening will be capable of producing strong
wind gusts around 40 kt.

Outlook...

Sat night...SCA conditions diminishing. Fair.
Sunday...Sub-SCA. Fair.
Sunday night thru Monday...Sub-SCA. Rain/snow possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ452>455.
     Small Craft Advisory until 5 AM EDT Sunday for ANZ450-451.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ430-431.

&&

Synopsis...Staarmann
Near Term...Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Hazardous weather outlook, Mar 15, 3:10 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
310 PM EDT Fri Mar 15 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-161915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
310 PM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-161915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
310 PM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Some of the thunderstorms this evening could produce wind gusts
above 34 kt.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Mar 15, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT FRI MAR 15 2019

PAZ061-062-152230-
Lehigh-Northampton-
602 PM EDT FRI MAR 15 2019

...A STRONG THUNDERSTORM PRODUCING SMALL HAIL AND HEAVY RAIN WILL
AFFECT NORTHEASTERN LEHIGH AND CENTRAL NORTHAMPTON COUNTIES...

At 559 PM EDT, a strong thunderstorm was located over Coffeetown, or
near Allentown, moving northeast at 55 mph.

Pea size hail has been reported with this storm in central Lehigh
County. Local wind gusts up to 40 mph are possible.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Northampton, Wilson, Nazareth,
Bangor, Pen Argyl, Wind Gap, Bath, Belfast, West Easton, Tatamy,
Steuben, Glendon, Coffeetown, Lehigh University, Beersville and Old
Orchard.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Additional showers with embedded thunder is moving across
Northampton County.

LAT...LON 4076 7518 4075 7519 4073 7518 4068 7520
      4068 7517 4065 7520 4063 7520 4056 7559
      4065 7566 4090 7522
TIME...MOT...LOC 2159Z 240DEG 49KT 4064 7554

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:44 AM EDTSmall Craft AdvisoryPHI40 hr
Mar 15, 6:27 PM EDTSpecial Weather StatementPHIWarren33 min
Mar 15, 6:33 PM EDTAreal Flood AdvisoryPHISussex, Warren117 min
Mar 15, 6:43 PM EDTSpecial Weather StatementPHIMorris, Warren32 min
Mar 15, 6:53 PM EDTSpecial Weather StatementPHIWarren37 min
Mar 15, 7:11 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Warren49 min
Mar 15, 7:23 PM EDTSevere Thunderstorm WarningPHIHunterdon52 min
Mar 15, 7:45 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset45 min
Mar 15, 6:08 PM EDTSpecial Weather StatementPHIBerks37 min
Mar 15, 7:09 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery51 min
Mar 15, 7:32 PM EDTSevere Thunderstorm WarningPHIBucks, Chester, Montgomery43 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.